MAUDE Adverse Event Report: K2M, INC. MESA 2 DEFORMITY POLYAXIAL SCREW; SIZE 6.5X40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. MESA 2 DEFORMITY POLYAXIAL SCREW; SIZE 6.5X40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 6201-06540
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device remains implanted.
 
Event or Problem Description
It was reported that two mesa 2 deformity polyaxial screws in l5 broke 16 months post-operatively.Revision surgery has not been scheduled at this time.This report is the 1st of the two screws.
 
Additional Manufacturer Narrative
Visual, dimensional, functional and material analysis could not be performed as the device was not returned.A review of the complaint and device history records could not be performed as a valid lot number was not provided and could not be obtained.Per mesa surgical technique: potential adverse events: 1.Potential adverse events associated with spinal fusion procedures include, but are not limited to pseudoarthrosis; loosening, bending, cracking or fracture of components, or loss of fixation in the bone with possible neurologic damage, usually attributable to pseudoarthrosis, insufficient bone stock, excessive activity or lifting, or one or more of the factors listed in contraindications, or warnings and precautions; infections possibly requiring removal of devices; palpable components, painful bursa, and/or pressure necrosis; and allergies, and other reactions to device materials which, although infrequent, should be considered, tested for (if applicable), and ruled out preoperatively.2.Potential risks also include those associated with any spinal surgery resulting in neurological, cardiovascular, respiratory, gastrointestinal or reproductive compromise, or death.Postoperative: 1.Adequately instruct the patient.Postoperative care and the patient's ability and willingness to follow instructions are two of the most important aspects of successful healing.2.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.3.Metallic implants can loosen, fracture, corrode, migrate, cause pain, or stress shield bone even after a bone has healed.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus benefits when deciding whether to remove the implant.Implant removal should be followed by adequate postoperative management to avoid refracture.4.Periodic x-rays for at least the first year postoperatively are recommended for close comparison with postoperative conditions to detect any evidence of changes in position, nonunion, loosening, and bending or cracking of components.With evidence of these conditions, patients should be closely observed, the possibilities of further deterioration evaluated, and the benefits of reduced activity and/or early revision considered.5.Surgical implants must never be reused.An explanted metal implant should never be reimplanted.Even though the device appears undamaged, it may have small imperfections and internal stress patterns which may lead to early breakage.Due to lack of information and device unavailable, cause cannot be established.Potential causes include: high activity level of the patient, patient fall, patient's bone quality, screw holes not prepared adequately during initial surgery, etc.If devices or additional information are made available in future, the complaint will be reopened and updated.H3 other text : device remains implanted.
 
Event or Problem Description

Brand Name
MESA 2 DEFORMITY POLYAXIAL SCREW; SIZE 6.5X40 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10872050
Report Number3004774118-2020-00318
Device Sequence Number3254033
Product Code NKB
UDI-Device Identifier10888857164536
UDI-Public10888857164536
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K143334
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6201-06540
Device Catalogue Number6201-06540
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/23/2020
Supplement Date Received by Manufacturer01/30/2021
Initial Report FDA Received Date11/19/2020
Supplement Report FDA Received Date02/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1